Alert archive / Louisiana / Wind Advisories in 2024

Wind Advisory 1, NWS Lake Charles, LA

January 4, 2024Jefferson County, Orange County, Texas; 9 parishes in Louisiana

NWS Lake Charles, LA issued this wind advisory at Jan 4, 2024, 2:17 PM CST for Jefferson County, Orange County, Texas; 9 parishes in Louisiana. It took effect at Jan 5, 2024, 6:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2024, 2:17 PM CST (20:17 UTC)
In effect from
Jan 5, 2024, 6:00 AM CST
Expired
Jan 5, 2024, 5:00 PM CST
In force
11 hr
Issued by
NWS Lake Charles, LA

Counties Acadia Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Iberia Parish, LA, Jefferson Davis Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA, Vermilion Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 57 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS74 KLCH 042017
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
217 PM CST Thu Jan 4 2024

LAZ044-045-055-073-074-141>143-152>154-241>243-252>254-051100-
/O.NEW.KLCH.WI.Y.0001.240105T1200Z-240105T2300Z/
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-
Including the cities of Lafayette, Breaux Bridge, Cade, 
St. Martinville, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, 
Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley,
Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, 
Maurice, New Iberia, Jeanerette, Morgan City, Centerville, 
Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss,
Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, 
Intracoastal City, Forked Island, Avery Island, Burns Point, 
and Cypremort Point
217 PM CST Thu Jan 4 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 5 PM CST FRIDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of south central and southwest Louisiana.

* WHEN...From 6 AM to 5 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ515-516-615-616-051100-
/O.NEW.KLCH.WI.Y.0001.240105T1200Z-240105T1800Z/
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
Including the cities of Beaumont, China, Mauriceville, Nederland,
Port Arthur, Sea Rim State Park, Sabine Pass, Orange, 
Bridge City, and Vidor
217 PM CST Thu Jan 4 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO NOON CST FRIDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Upper Jefferson, Northern Orange, Lower Jefferson and 
  Southern Orange Counties.

* WHEN...From 6 AM to noon CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
743 
WWUS74 KLCH 050936
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
336 AM CST Fri Jan 5 2024

LAZ044-045-055-073-074-141>143-152>154-241>243-252>254-051800-
/O.CON.KLCH.WI.Y.0001.240105T1200Z-240105T2300Z/
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-
Including the cities of Lafayette, Breaux Bridge, Cade, 
St. Martinville, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, 
Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley,
Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, 
Maurice, New Iberia, Jeanerette, Morgan City, Centerville, 
Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss,
Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, 
Intracoastal City, Forked Island, Avery Island, Burns Point, 
and Cypremort Point
336 AM CST Fri Jan 5 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of south central and southwest Louisiana.

* WHEN...From 6 AM to 5 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ515-516-615-616-051800-
/O.CON.KLCH.WI.Y.0001.240105T1200Z-240105T1800Z/
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
Including the cities of Beaumont, China, Mauriceville, Nederland,
Port Arthur, Sea Rim State Park, Sabine Pass, Orange, 
Bridge City, and Vidor
336 AM CST Fri Jan 5 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...East winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Upper Jefferson, Northern Orange, Lower Jefferson and 
  Southern Orange Counties.

* WHEN...From 6 AM to noon CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
633 
WWUS74 KLCH 051803
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
1203 PM CST Fri Jan 5 2024

TXZ515-516-615-616-051915-
/O.EXP.KLCH.WI.Y.0001.000000T0000Z-240105T1800Z/
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
Including the cities of Beaumont, China, Mauriceville, Nederland,
Port Arthur, Sea Rim State Park, Sabine Pass, Orange, 
Bridge City, and Vidor
1203 PM CST Fri Jan 5 2024

...WIND ADVISORY HAS EXPIRED...

Winds have turned to from the northwest and lowered in speed
enough that the wind advisory was allowed to expire.

$$

LAZ044-045-055-073-074-141>143-152>154-241>243-252>254-052300-
/O.CON.KLCH.WI.Y.0001.000000T0000Z-240105T2300Z/
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-
Including the cities of Lafayette, Breaux Bridge, Cade, 
St. Martinville, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, 
Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley,
Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, 
Maurice, New Iberia, Jeanerette, Morgan City, Centerville, 
Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss,
Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, 
Intracoastal City, Forked Island, Avery Island, Burns Point, 
and Cypremort Point
1203 PM CST Fri Jan 5 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of south central and southwest Louisiana.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
463 
WWUS74 KLCH 052026
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
226 PM CST Fri Jan 5 2024

LAZ073-074-141-142-241-242-052130-
/O.CAN.KLCH.WI.Y.0001.000000T0000Z-240105T2300Z/
West Cameron-East Cameron-Northern Calcasieu-
Northern Jefferson Davis-Southern Calcasieu-
Southern Jefferson Davis-
Including the cities of Johnson Bayou, Hackberry, Grand Lake, 
Klondike, Cameron, Creole, Grand Chenier, Rutherford Beach, 
De Quincy, Moss Bluff, Sulphur, Westlake, Vinton, Hathaway, 
Jennings, Topsy, Fenton, Welsh, Elton, Lake Charles, Carlyss, 
Bell City, Hayes, Iowa, and Lake Arthur
226 PM CST Fri Jan 5 2024

...WIND ADVISORY IS CANCELLED...

Winds have turned to a more northerly direction and speeds have
decreased enough to cancel the wind advisory.

$$

LAZ044-045-055-143-152>154-243-252>254-052300-
/O.CON.KLCH.WI.Y.0001.000000T0000Z-240105T2300Z/
Lafayette-Upper St. Martin-Lower St. Martin-Northern Acadia-
Upper Vermilion-Upper Iberia-Upper St. Mary-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-
Including the cities of Lafayette, Breaux Bridge, Cade, 
St. Martinville, Stephensville, Crowley, Rayne, Branch, 
Church Point, Iota, Gueydan, Meaux, Kaplan, Maurice, New Iberia, 
Jeanerette, Morgan City, Centerville, Franklin, Patterson, 
Berwick, Bayou Vista, Morse, Abbeville, Intracoastal City, 
Forked Island, Avery Island, Burns Point, and Cypremort Point
226 PM CST Fri Jan 5 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of south central and southwest Louisiana.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Jan 4, 12:06 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 4, 12:06 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1206 PM CST Thu Jan 4 2024

...New AVIATION...

.UPDATE...
Issued at 929 AM CST Thu Jan 4 2024

Surface ridge will be moving across the forecast area today that
will help bring a dry air mass with plenty of sunshine and
seasonal temperatures. No changes to the forecast at this time,
just refreshed the forecast to drop the mention of the patchy
frost from earlier this morning.

Will have more details on the system moving across tomorrow and
any hazards it may bring with the afternoon package.

Rua

&&

.SHORT TERM...
(Today through Saturday night)
Issued at 420 AM CST Thu Jan 4 2024

Beautifully cool and dry weather is anticipated today as a high
pressure ridge passes over the region. Surface high spanning from
the Ohio River Valley will cause a gradual turn to the east later
today.

Now for Friday... *cracks knuckles*... The next weather system is
set to drop out of the Rocky Mountains later today in the form of
a deeply amplified shortwave trof. It slowly meanders west to
east across the central US into Friday morning, with pulses
working through its southern periphery. In response, another
coastal low pressure center will work its way up the Texas
coastline in the same time frame.

Latest guidance brings the low very slightly inland, sliding
across coastal communities during daytime hours Friday. Because of
this northward jog, as mentioned in previous discussions, there
could be a short corridor of stronger, more organized convection
along and south of I-10 in Louisiana parishes. Shear just east of
the low is rather impressive, however, the limiting factor will be
inland extent of CAPE parameters which would be needed for
deeper convection. The parent upper low of this system will
continue meandering eastward across the central US during the day
Friday. The broad ascent associated with it should a gracious
amount of rainfall along with and ahead of the low. For now I'm
expecting an area of heavier showers and thunderstorms to move in
Friday morning, with some embedded stronger or severe storms
along primarily contained along and south of I-10 in Louisiana in
the afternoon to early evening. With antecedent moist conditions
from the last system, areas of heavy or training rains may result
in some nuisance and urban flooding.

The pressure gradient with this system is also expected to be
stronger than the one previous. Friday morning and afternoon,
winds are expected to pick up from the southeast and strengthen as
the low nears and then crosses. A Wind Advisory will likely be
needed for at least the southern half of the area during this
time. In response to the stronger winds, there is a concern for
coastal flooding. Current guidance does not point to a coastal
flooding event on Friday, however, due to anticipated strong
onshore fetch / momentum push inland coincident with the afternoon
high tide cycle, water levels may overachieve the current
forecast. If this signal continues, a Coastal Flood Advisory may
also be needed during daytime hours Friday.

The surface low will move rather swiftly to the east as its parent
upper shortwave pulse lifts out, bringing an end to rain chances
from west to east in the afternoon (Texas/southwest Louisiana) and
early evening for south central Louisiana.

Skies should start to clear going into Saturday as dry air works
in and high pressure starts to develop overhead.

11/Calhoun

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 420 AM CST Thu Jan 4 2024

A broad swath of high pressure will continue to remain overhead
Sunday with out next active weather system amplifying over the
Desert SW. Winds will gradually veer more southeasterly as the upper
level low approaches the southern Plains that evening. WAA will
quickly humidify the Mississippi Valley throughout early Monday.
Temperatures will build near 70 across SETX / SWLA while scattered
showers spread northeast. Given the large fetch in 40-50kt 700mb low
level jet, the synoptic forcing is relatively strong enough that
additional surface based instability isn’t need to achieve at least
a 70% chance of rainfall exceeding 1.00" inch areawide. That said,
there is some slight timing and exact unfolding of precipitation
development from start to end to be clarified further. Current WPC
guidance suggest a marginal risk for excessive rainfall Monday –
Tuesday morning for majority of the area. Forecast sounding aren’t
impressive bringing low level instability into play so there is some
uncertainty of the northern extent of thunder potential. At this
time, the parent surface low shift across the central Plains before
deepening further across the Ohio  Valley.  However, again given the
large fetch in the upper level wind field, some model solutions try
to hint at some coastal cyclogenesis which may enhance or alleviate
areas with more/less rainfall. This aspect of uncertainty will soon
iron out as the associated shortwave takes shape over the SW Canada
toward the end of this work week. That said, it is worth noting
marine impacts are expected with the pressure gradient to be tight
ahead and behind the front as increasing onshore flow transitions to
a westerly offshore pattern.

As the precipitation begins to lift out of the area Tuesday morning,
winds will shift out of the West with the passage of the associated
Cold front. Cool air will filter in throughout SETX / SWLA with a
secondary reinforcement during the early AM hours Wednesday as the
low pivots to a more northerly Track across Upper Mississippi / Ohio
Valleys into the Great Lakes region. Broad subsidence aloft will dry
things out Wednesday; this dry trend will continue into early
Thursday before the next shortwave sets up across the Midwest with a
frontal boundary toward southern TX. Not as strong of signature for
precipitation in our region compared to the main feature of interest
expected Tuesday, but it is a signal of continued relatively wet
wintertime pattern.

Kowalski/30

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM CST Thu Jan 4 2024

Expect VFR conditions to continue through the remainder of the
afternoon into the evening hours with high pressure and a dry air
mass in place.

Conditions are expected to rapidly deteriorate after 05/12z as a
coastal low and upper level disturbance begins to move into the
region. Showers and a few storms will become widespread with
conditions lowering to MVFR then IFR. Also, east to east-southeast
winds will increase after 05/12z with gusts potentially nearing 30
knots.

Rua

&&

.MARINE...
Issued at 420 AM CST Thu Jan 4 2024

Winds will become more easterly today Thursday as high pressure moves
into the eastern US. A surface low is expected to move across the
northern Gulf of Mexico, right along the coasts of southeast
Texas and southern Louisiana on Friday. This system will bring
about rather gusty east to southeast winds along with increasing
seas and chances of showers and thunderstorms that will end on
Friday evening.

In response to hazards marine conditions, a Small Craft Advisory
will be in place starting this morning until Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  58  34  52  38 /   0  10 100  20
LCH  59  43  60  43 /   0  20  90   0
LFT  60  43  64  45 /   0   0 100  20
BPT  61  48  60  42 /   0  50  90   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from midnight tonight to noon CST Friday
     for GMZ430-432.

     Small Craft Advisory from midnight tonight to 6 PM CST Friday
     for GMZ435-436.

     Small Craft Advisory until 6 PM CST Friday for GMZ450-452-470-
     472.

     Small Craft Advisory from 6 PM this evening to 6 PM CST Friday
     for GMZ455-475.

&&

SHORT TERM...11
LONG TERM....07
AVIATION...11

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:56 AM CSTSmall Craft AdvisoryLCH49 hr

Nearby

Wind Advisories in Louisiana, 2024Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.